Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Los Angeles, CA

January 4, 2008Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 4, 2008, 5:09 PM PST for Los Angeles County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 4, 2008, 5:09 PM PST (01:09 UTC)
Expired
Jan 4, 2008, 8:15 PM PST
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Los Angeles radar (KVTX), 55 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 050113
FFWLOX
CAC037-050415-
/O.NEW.KLOX.FF.W.0002.080105T0109Z-080105T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
515 PM PST FRI JAN 4 2008

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR THE CORRAL AND CANYON BURN AREAS IN MALIBU
  ACROSS EXTREME WEST CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 815 PM PST

* AT 510 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINFALL MOVING INTO THE MALIBU AREA...INCLUDING CORRAL AND
  CANYON BURN AREAS. RAINFALL RATES WILL EXCEED ONE HALF INCH PER HOUR.

IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 3412 11880 3410 11863 3403 11861 3402 11881
TIME...MOT...LOC 0109Z 180DEG 0KT 3406 11871

$$

GOMBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 1:40 PM PST, 3 hours 29 minutes earlier.

Area forecast discussion, Jan 4, 1:40 PM PST, 3 hours 29 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
140 PM PST FRI JAN 4 2008

.SHORT TERM (TODAY-MON)...MAJOR STORM APPROACHING THE AREA THIS
AFTERNOON WITH HEAVY RAIN REPORTED AS FAR SOUTH AS SRN SBA COUNTY.
DIDNT GET MUCH IN THE WAY OF WARM FRONTAL RAIN LAST NIGHT LIKE
EXPECTED BUT THE MAIN EVENT FOR TONIGHT IS STILL ON TRACK. HAVENT
MADE MUCH IN THE WAY OF ADJUSTMENTS TO RAINFALL AMOUNTS, GENERALLY
2-4 INCHES COAST/VALLEYS AND 5-10 IN THE MOUNTAINS. STRONG SOUTHERLY
FLOW AT LOW LVLS AND PWS CLOSE TO 1.4 INCHES AS WELL AS A FAIRLY
LONG DURATION (12-18 HOUR) EVENT WILL RESULT IN SOME PRETTY
IMPRESSIVE TOTALS AND HOURLY RATES.

LAX-SFO GRADIENT PEAKED AT AN IMPRESSIVE 22 MB AT 16Z THIS MORNING
AND WINDS HAVE BEEN PRETTY STRONG ALONG THE CENTRAL COAST. THE
STRONGEST WINDS BY FAR ARE OVER THE BAY AREA BUT GUSTS UP TO AROUND
60 MPH HAVE BEEN REPORTED IN SLO COUNTY. AS THE FRONT SAGS SOUTH
TONIGHT WINDS WILL BE ON THE INCREASE OVER LA/VTU COUNTIES. GRADIENT
HAS DROPPED TO 18 MB AS OF 1 PM BUT STILL HIGH ENOUGH TO GENERATE
SOME VERY GUSTY WINDS.

MODELS SHOW THE MAIN RAIN BAND MOVING INTO OC SATURDAY MORNING SO WE
SHOULD SEE SHOWERS TAPERING OFF PRETTY RAPIDLY BY AROUND SUNRISE.
HAVE LOWERED POPS QUITE A BIT FOR SATURDAY INTO THE SCATTERED
SHOWERS CATEGORY AS PRECIP WILL BE MUCH MORE HIT AND MISS TOMORROW.
THE COLD AIR POOL WILL REMAIN NORTH OF THE SLO COUNTY SO CONVECTION
IS A REMOTE POSSIBILITY AT BEST FOR THE CENTRAL COAST.

SIGNIFICANT DISAGREEMENT EXISTS IN THE MODELS FOR THE NEXT SYSTEM
FOR LATE SATURDAY AND SUNDAY. GFS CONTINUES TO SHOW A STRONGER
SYSTEM WITH A BETTER MOISTURE TAP AND STRONGER SOUTHERLY FLOW. IN
EITHER CASE, AFTER A BIT OF BREAK SAT AND SAT EVENING, RAIN IS
EXPECTED TO RETURN TO ALL AREAS BY SUNDAY MORNING. THIS WILL BE A
MUCH FASTER MOVING SYSTEM BUT WE COULD SEE SOME DECENT SHORT
DURATION RAINFALL RATES AS THE FRONT SLIDES THROUGH THE AREA. POPS
ARE AT A CONSERVATIVE 60 FOR NOW, MAINLY DUE TO CONCERNS ON TIMING
AND STRENGTH.

SHOWERS WILL TAPER OFF SUNDAY NIGHT WITH JUST SOME LINGERING SHOWERS
OVER THE MOUNTAINS, MAINLY THE NORTH FACING SLOPES.

SNOW LEVELS FOR THIS STRONGER SYSTEM COMING THROUGH TONIGHT WILL BE
ABOVE 8000 FT WITH SNOW CONFINED TO THE HIGHEST PEAKS. COLDER AIR
WILL START TO ARRIVE SATURDAY BEHIND THE FRONT BUT THE BULK OF THE
PRECIP WILL BE THROUGH THE AREA BY THEN. THE SECOND SYSTEM FOR LATE
SATURDAY AND SUNDAY SHOULD RESULT IN MORE ACCUMULATING SNOW AS SNOW
LEVELS HOVER AROUND 5000 FEET AND SNOW ADVISORIES MAY BE REQUIRED AT
THAT TIME.

SNOW LEVELS WILL DROP QUITE A BIT SUNDAY NIGHT INTO MONDAY AND THERE
COULD BE SOME SNOW FALLING OVER THE GRAPEVINE ON INTERSTATE 5 AND IN
THE FOOTHILLS OF THE ANTELOPE VALLEY. HOWEVER, ELSEWHERE CONDITIONS
WILL BE IMPROVING WITH DECREASING CLOUDS AND SHOWERS SUNDAY NIGHT
AND MOSTLY DRY CONDITIONS ON MONDAY.

.LONG TERM (TUE-FRI)...MODELS SEEM TO BE HAVING A DIFFICULT TIME
WITH A COUPLE OF FAST MOVING SYSTEMS AROUND MID WEEK. GFS SHOWS A
WEAK SYSTEM PUSHING THROUGH THE CENTRAL COAST TUESDAY NIGHT WITH A
DYING FRONT INTO LA COUNTY WED MORNING. ECMWF IS SLOWER AND SLIGHTLY
SLOWER AND STRONGER. THE TIMING AND STRENGTH ON THIS SYSTEM HAS
VARIED QUITE A BIT RUN TO RUN SO CONFIDENCE IS LOW. WILL KEEP LOW
POPS CONFINED TO THE CENTRAL COAST FOR NOW. THE CENTRAL COAST WILL
BE BRUSHED AGAIN WITH AN EVEN WEAKER SYSTEM LATE THURSDAY AND
FRIDAY. WILL LEAVE POPS OUT BUT KEEP SKIES PARTLY CLOUDY. AS FAR AS
TEMPERATURES NEXT WEEK, THEY WILL REMAIN ON THE COOL SIDE THROUGH
MONDAY WITH A FEW DEGREES OF WARMING SOUTH OF PT CONCEPTION WED-FRI.

&&

.AVIATION...04/1850Z...

AS OF THIS DISCUSSION...RAIN HAD SPREAD DOWN AS FAR SOUTH AS
KOXR...AND WILL SPREAD ACROSS THE REMAINDER OF THE FORECAST AREA
LATER TODAY. STRONG WINDS AND OCCASIONALLY RAIN WILL CAUSE MVFR TO
IFR CONDITIONS AT MANY AIRFIELDS THIS AFTERNOON AND TONIGHT. EAST
WINDS WILL CONTINUE TO EXCEED 10 KT AT KLAX WELL INTO TONIGHT. LATER
TONIGHT THE COLD FRONT WILL SWEEP THROUGH THE AREA...CHANGING THE
OCCASIONALLY HEAVY RAIN TO SCATTERED SHOWERS AND SWITCHING THE WINDS
AROUND TO THE SOUTHWEST.

KLAX AND KBUR...EAST WINDS IN EXCESS OF 10 KT WILL ACCOMPANY
LOWERING CEILINGS THIS AFTERNOON AND OCCASIONAL RAIN BY LATE
AFTERNOON. MVFR TO IFR CONDITIONS ARE POSSIBLE LATE THIS AFTERNOON
THROUGH MUCH OF THE NIGHT IN ADVANCE OF THE COLD FRONT. THE COLD
FRONT WILL PASS THROUGH THE AIRFIELD LATE TONIGHT AND THE WINDS WILL
SHIFT AROUND TO THE SOUTHWEST WITH ONLY SCTATTERED SHOWERS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
WIND ADVISORY (SEE LAXNPWLOX).
STORM WARNING (SEE LAXCWFLOX).
GALE WARNING (SEE LAXCWFLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...WOFFORD
AVIATION...SWEET

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 4, 11:44 AM PST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1144 AM PST FRI JAN 4 2008

CAZ034>041-044>047-051>054-059-087-088-051400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
1144 AM PST FRI JAN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A MAJOR WINTER STORM WILL CONTINUE TO SWEEP INTO THE AREA TODAY. THE
STORM IS CURRENTLY AFFECTING SAN LUIS OBISPO AND SANTA BARBARA
COUNTIES...WITH HEAVY RAINFALL AND STRONG WINDS ACROSS THE REGION.
HEAVY RAIN AND STRONG WINDS WILL MOVE SOUTHWARD ACROSS THE VENTURA
AND LOS ANGELES COUNTIES LATER THIS AFTERNOON AND OVERNIGHT.  AS
RAINFALL INTENSIFIES ACROSS AREA TODAY...A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR ALL COUNTIES WHICH WILL INCLUDE THE BURN AREAS...
HOWEVER...DUE TO THE POTENTIAL FOR HIGH INTENSITY RAINFALL FOR
SEVERAL HOURS...NON-BURN AREAS COULD EXPERIENCE SIGNIFICANT AND
DANGEROUS ROADWAY FLOODING...ALONG WITH ROCK AND MUD SLIDE ACTIVITY.
STORM FORCE WINDS WILL MAKE IT PERILOUS FOR MARINERS ACROSS THE
NORTHERN OUTER WATERS...GALE FORCE WINDS WILL PRESENT VERY HAZARDOUS
CONDITIONS ACROSS THE REST OF THE OUTER AND INNER WATERS.VERY HIGH
SURF ACROSS THE CENTRAL COAST WILL BE HAZARDOUS TO PEOPLE NEAR TO
THE SURF ZONE. ADDITIONALLY A HIGH RIP CURRENT RISK WILL BE PRESENT
AT ALL BEACHES TODAY.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* STORM WARNING..............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

GUSTY WINDS WILL MAKE FOR HAZARDOUS TRAVEL IN AND THROUGH THE
MOUNTAINS SATURDAY. RAIN HEAVY AT TIMES WILL PRODUCE THE POTENTIAL
FOR HAZARDOUS DEBRIS FLOWS SATURDAY MORNING. THUNDERSTORMS WILL
PRODUCE HAZARDOUS LIGHTNING ACROSS THE CENTRAL COAST SATURDAY
AFTERNOON. SNOW LEVELS WILL FALL TO 6500 FEET AND SNOW WILL MAKE FOR
HAZARDOUS TRAVEL ABOVE THAT ELEVATION. GALES WILL CONTINUE ACROSS
THE OUTER WATERS SATURDAY. HIGH SURF AND A HIGH RIP CURRENT RISK
WILL CREATE HAZARDS FOR ANYONE ON THE BEACHES. SUNDAY SNOW LEVELS
WILL FALL TO NEAR 4500 FEET AND SNOW WILL POSE HAZARDS FOR TRAVELERS
WHO PLAN TO VENTURA INTO AND THROUGH THE MOUNTAINS.

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN

In the hours before

Local storm report, Jan 4, 1:43 PM PST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
143 PM PST FRI JAN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     NON-TSTM WND GST MORRO BAY               35.36N 120.83W
01/04/2008  M75 MPH          SAN LUIS OBISPO    CA   COAST GUARD

&&

KAPLAN
Local storm report, Jan 4, 5:03 PM PST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
503 PM PST FRI JAN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     NON-TSTM WND GST 5 N SAN FERNANDO        34.36N 118.42W
01/04/2008  M64 MPH          LOS ANGELES        CA   MESONET

            CAMP 9 AT ELEVATION 3803 FT.

&&

KAPLAN

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 4:40 PM PSTFlash Flood WarningLOXSan Luis Obispo3 hr
Jan 4, 6:09 PM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr
Jan 4, 6:54 PM PSTFlash Flood WarningLOXSanta Barbara, Ventura3 hr
Jan 4, 7:58 PM PSTFlash Flood WarningLOXLos Angeles, Santa Barbara, Ventura6 hr
Jan 5, 1:53 AM PSTFlash Flood WarningLOXLos Angeles6 hr
Jan 5, 2:20 PM PSTSnow and Blowing Snow AdvisoryLOX13 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.